1. On the root classes of a mapping, Acta Math. Sinica (N.S.) 2(1986), no. 3, pp. 199-206.

2. On the (A,B)-slice problem, with Michael Freedman, Topology 28(1989), no. 1, pp. 91-110.

3. The classification of links up to link-homotopy, with Nathan Habegger, Jour. of Amer. Math. Soc. 3(1990), no. 2, pp. 389-419.
Article in PDF format

4. Null k-cobordant links in tex2html_wrap_inline57 , Comm. Math. Helv. 66(1991), no 3, pp. 333-339.

5. A knot invariant via representation spaces, Jour. of Diff. Geom. 35(1992), no. 2, pp. 337-357.

6. Knot polynomials and Vassiliev's invariants, with Joan Birman, Invent. Math. 111(1993), no. 3, pp. 225-270.

7. Finite type link invariants of 3-manifolds, Topology 33(1994), no. 1, pp. 45-71.

8. Power series expansions and invariants of links, The Proceedings of 1993 Georgia International Topology Conference, Geometric Topology (ed. William Kazez), AMS/IP Studies in Adv. Math., Vol. 2, 1997, pp. 184-202.
Article in PDF format
Figures in PDF format (which is missing in the printed copy)

9. Integral geometry of plane curves and knot invariants, with Zhenghan Wang, Jour. of Diff. Geom. 44(1996), no. 1, pp. 74-95.
Article in PDF format

10. Finite type invariants of integral homology 3-spheres: A survey, The Proceedings of 1995 Warsaw Workshop in Knot Theory, Banach Center Publications, vol. 42, 1998, pp 205-220.

11. Knot energies and knot invariants, Chaos, Solitons and Fractals 9(1998), no. 4/5, pp. 645-655 .
Article in PDF format

12. Vassiliev knot invariants induced from finite type 3-manifold invariants, with Matt Greenwood, Trans. of Amer. Math. Soc. 351(1999), no 9, pp. 3659--3672.
Article in PDF format

13. Finite type link invariants and the invertibility of links, Math. Res. Letters 3(1996), no. 3, pp. 405-417.
Article in PDF format

14. Burau representation and random walks on string links, with Feng Tian and Zhenghan Wang, Pacific Jour. of Math. 182(1998), no. 2, pp. 289--302.
Article in PDF format

15. On link concordance and Milnor's tex2html_wrap_inline59 -invariants, with Nathan Habegger, Bulletin of London Math. Soc. 30(1998), pp. 419-428.
Artilcle in PDF format

16. The HOMFLY polynomial for links in rational homology 3-spheres, with Efstratia Kalfagianni, Topology 38(1998), no. 1, pp. 95-115.
Article in PDF format

17. Milnor and finite type invariants of plat-closures, with Efstratia Kalfagianni, Math. Res. Letters 5(1998), pp. 293-304.
Article in PDF format

18. On Ohtsuki's invariants of integral homology 3-spheres, with Zhenghan Wang, Acta Math. Sinica (Series B) 15(1999), no. 3, pp. 293--316.

19. Random walk on knot diagrams, colored Jones polynomial and Ihara-Selberg zeta function, with Zhenghan Wang, Proceedings of the Birmanfest, AMS/IP Studies in Advanced Mathematics, vol. 24, 2001, pp. 107--121.

20. Fermat limit and congruence of Ohtsuki invariants, with Zhenghan Wang, Proceedings of the Kirbyfest, Geometry and Topology Monographs, vol. 2, 1999, pp. 321--333.
Article in PDF format

21. Melvin-Morton conjecture: a survey, Proceedings of ICCM 98, AMS/IP Studies in Advanced Mathematics, vol. 20, 2001, pp. 315--323.
Article in PDF format

22. Subspaces of knot spaces, with Craig Benham and David Miller, Proc. of Amer. Math. Soc. 129 (2001), no. 10, pp. 3121--3127.
Article in PDF format

23. Achirality of knots and links, with Boju Jiang, Shicheng Wang, and Ying-Qing Wu, Topology and Its Applications 119(2002), no. 2, pp. 185-208.
Article in PDF format

24. Off-center reflection: caustics and chaos, with Thomas Kwok-Keung Au, Experimental Mathematics 10(2001), no. 2, pp. 287--301.

25. Representations of knot groups and twisted Alexander polynomials , Acta Math. Sinica (Series B) 17(2001), no. 3, pp. 361--380.
Article in PDF format

26. Quantum morphing and the Jones polynomial, with Oliver Dasbach and Thang D. Le, Communications in Mathematical Physics 224(2001), no. 2, pp. 427--442.
Article in PDF format

27. The Bennequin number of n-trivial closed n-braids is negative, with Oliver Dasbach, Mathematics Research Letters 8(2001), pp. 629--635.

28. Finite type link-homotopy invariants, l'Enseignement Mathematique 47(2001), pp. 315--327.

29. Vassiliev invariants and the cubical knot complex, with Ilya Kofman, Topology 42(2003), no. 1, pp. 83--101.
Article in PDF format

30. On the bridge number of knot diagrams with minimal crossings, with Jae-Wook Chung, Mathematical Proceedings of the Cambridge Philosophical Society 137(2004), no. 3, pp. 617--632.
Article in PDF format

31. Knot adjacency and satellites, with Efstratia Kalfagianni, Topology and Its Applications 138(2004), no. 1-3, pp. 207--217.
Article in PDF format

32. Colored Coalescent Theory, with Jianjun Tian, Discrete and Continuous Dynamical Systems, Supplement Volume 2005, pp. 833--845.


1. Knots, Braids, and Mapping Class Groups--Papers Dedicated to Joan S. Birman , edited with : Jane Gilman and William W. Menasco, AMS/IP Studies in Advanced Mathematics, Volume 24 (2002), American Mathematical Society and International Press.

Recently Submitted Preprints:

1. Knot adjacency, genus and essential tori, with Efstratia Kalfagianni.
Article in PDF format

Some Unpublished Manuscripts:

1. Markov theorems for links in 3-manifolds, 1989. Unpublished.
gzipped Postscript file (figures in the paper no longer available electronically)

2. Vertex models, quantum groups and Vassiliev's knot invariant, 1991. Unpublished.
gzipped Postscript file (figures in the paper no longer available electronically)

3. Knot invariant and iterated intergrals, 1994. Unpublished.
gzipped Postscript file
gzipped Postscript figure file

4. Invariants of Legendrian knots, 1995. Unpublished.
gzipped Postscript file

5. Regular Seifert surfaces and Vassiliev knot invariants, with Efstratia Kalfagianni.

Return Top of page